Massachusetts, 2003

Flash Flood in Massachusetts, August 7, 2003

August 7, 2003 · NWS BOX · 1 event in 1 county or zone

Slow moving thunderstorms brought torrential rainfall to parts of the Merrimack Valley, causing significant urban flooding in Chelmsford and Lowell. A spotter in Lowell reported nearly three inches of rain in one hour.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Slow moving thunderstorms brought torrential rainfall to parts of the Merrimack Valley, causing significant urban flooding in Chelmsford and Lowell. A spotter in Lowell reported nearly three inches of rain in one hour. In Chelmsford, flood waters caused a sinkhole to develop on Pine Hill Road, which trapped two cars. Several vehicles were caught in flood waters at the intersection of Gorham and Moor Streets in Lowell. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 3:10 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 7, 3:10 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EDT THU AUG 7 2003

CWA PRETTY MCH FREE OF PCPN XCPT FOR A LINE OF SWRS/TSTMS MOVG JUST
E OF NANTUCKET THAT MAY CLIP THERE THIS AFTN.  NXT BATCH OF PCPN
WORKING NRD FM DELMARVA PENINSULA/DE/S NJ CSTS AS SEEN ON REGIONAL
RADAR...XCPT TO REACH S CST BY EVENING.  CLDS ARE PRETTY MCH THE RULE
OF THE DAY ACRS RGN WTH SOME ENHANCEMENT ALNG S CST PER IR STLT.

.SHORT TERM (TONIGHT-FRI)...
ETA/GFS IN PRETTY GOOD AGREEMENT ON TIMING OF NXT S/W FEATURE AND
ASSOCD AREA OF PCPN ROTATING ARND STATIONARY L/W TROF WHILE THE
BERMUDA HIGH REMAINS PARKED OFF THE MID ATLC CST.

AS AREA OF SWRS/TSTMS WORKS UP THE CST...XPCT IT TO ARRIVE INTO SRN
AREAS BY 01Z-02Z...INTO SRN NH BY 04Z-05Z.  SHORT RANGE MDLS IN GOOD
AGREEMENT THAT BULK OF PCPN WL OCCUR ACRS CNTRL/ERN ZNS TNGT INTO
ERLY FRI MRNG.  WL INCLUDE SCT TSTMS WTH GENERAL SWRS FOR ERN MA...
CAT POPS...AND LKLY FOR WRN SXNS.  PLAN ON HANGING ON TO CHC POPS
FOR THE WRN/CNTRL ZNS WTH LKLY GOING FOR FRI MRNG OVR THE E...THEN
TENDING TO END AS DRY SLOT WORKS NRD FOR FRI AFTN.

MARINE...APPEARS THAT SWELLS ARE IN PLACE ACRS THE CSTL WATERS.
HIER SWELLS CONT AT THE OFFSHORE BUOYS...4 FT AT BUOYS 017 AND 018...
UP TO 5 FT S OF LONG ISLAND AND 7 FT AT NANTUCKET SHOALS /008/.
PRUDENT TO KEEP SCA GOING FOR SEAS ALNG THE S CSTL OUTER WATERS.
STILL NOT QUITE GETTING INTO THE S SOUNDS...AS THE FERRY REPORTS
INDICATE 2 FT OR LESS THIS MRNG.  WTH LONG FETCH...EVEN WTH
RELATIVELY LIGHT WNDS...XPCT SWELLS TO CONT.

AVIATION...BEGINNING THE 18Z PERIOD WTH MNLY VFR CIGS/VSBYS XCPT
ALNG S CST...WHERE IFR CIGS FLIRTING ABOUT ESP ON THE OUTER CAPE AND
NANTUCKET.  HV BROUGHT CAT PCPN INTO ALL TAF LOCATIONS BY 02Z-04Z...
INTO SRN NH BY 05Z.  HV FCSTD MVFR-IFR CONDS THRU 06Z-08Z...THEN
BCMG IFR WTH CIGS INTO MID MRNG HOURS ON FRI...WTH SLOW IMPROVEMENT
THRU 18Z.

.LONG RANGE (SAT-FRI)...

MOISTURE RICH AIRMASS REMAINS OVER SOUTHERN NEW ENGLAND THIS
WEEKEND...CLOUDS WITH SOME BREAKS OF SUN IN SOUTHERLY FLOW. SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE DURING THE WEEKEND...
MAINLY CHANCE POPS. BEST SHOT FOR RAIN THIS WEEKEND SHOULD BE SAT
NIGHT...ETA AND GFS BOTH INDICATING OMEGA AND DIVERGENCE ALOFT.

ONE FRONTAL BOUNDARY EXPECTED TO DRIFT INTO THE FORECAST AREA ON
TUESDAY. A COLD FRONT IS THEN EXPECTED TO SINK SOUTH INTO THE AREA
ON WEDNESDAY...BUT THEN PULL BACK TO THE NORTH...WITH OUR AREA
STAYING WARM AND MUGGY.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...SCA OUTER WATERS MONTAUK - PVC.

SHORT TERM...EVT
LONG TERM...BELK
Hazardous weather outlook, Aug 7, 5:35 AM EST, 10 hours before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
635 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

THERE REMAINS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY...AND A
GREATER LIKLIHOOD OF SHOWERS AND THUNDERSTORMS TONIGHT...ESPECIALLY
ACROSS SOUTHEAST NEW ENGLAND.  BESIDES THE ASSOCIATED LIGHTNING
RISK...A FEW THUNDERSTORMS MAY CONTAIN VERY HEAY DOWNPOURS AND
PRODUCE LOCAL STREET FLOODING.  SHOULD A SERIES OF THUNDERSTORMS
TRACK ACROSS THE SAME AREA...LOCALIZED FLASH FLOODING OF SMALL
STREAMS COULD BECOME A CONCERN.  FOR MOST OF SOUTHERN NEW
ENGLAND...THREE TO FOUR INCHES OF RAIN IN 3 HOURS COULD PRODUCE
SMALL STREAM FLOODING.

A PERSISTENT SOUTH TO SOUTHWEST WIND OVER THE WATERS SOUTH OF NEW
ENGLAND HAS GENERATED A 5 TO 7 FOOT SWELL OFFSHORE.  SCATTERED RIP
TIDE ACTION MAY DEVELOP THIS AFTERNOON ALONG SOME SOUTH COAST
BEACHES.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE
WEEKEND...WITH SIGNS THAT THE HEAVIER AND MORE WIDESPREAD ACTIVITY
WILL TAKE PLACE SATURDAY.  THESE WILL CONTINUE TO PRESENT A RISK FOR
LIGHTNING AND LOCAL STREET FLOODING.

SEAS ARE EXPECTED TO REMAIN HIGH OVER THE WATERS SOUTH OF NEW
ENGLAND...AND THERE MAY CONTINUE TO BE A THREAT FOR SCATTERED RIP
TIDE ACTIVITY ALONG THE SOUTH COAST THIS WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ALTHOUGH THE RISK OF DAMAGING WIND AND LARGE HAIL IS NOT TOO
HIGH...LOCALLY VERY HEAVY DOWNPOURS ARE POSSIBLE FROM TIME TO TIME.
SPOTTERS ARE ASKED TO REPORT ANY EXCESSIVE RAINFALL...SPECIFICALLY
MORE THAN ONE INCH IN AN HOUR OR A STORM TOTAL OVER 2 INCHES...AS
WELL AS ANY SMALL STREAM FLOODING THAT MIGHT BE OBSERVED.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

THOMPSON

The radar

The Boston radar (KBOX), 63 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Middlesex

When
August 7, 3:35 PM EST to 4:35 PM EST
Where
Middlesex County, Chelmsford Center
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374750.